Alert archive / Mississippi / Flash Flood Warnings in 2018

Flash Flood Warning 1, NWS Jackson, MS

February 10, 2018Choctaw County, Oktibbeha County, Webster County, Mississippi

NWS Jackson, MS issued this flash flood warning at Feb 10, 2018, 7:10 PM CST for Choctaw County, Oktibbeha County, Webster County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 10, 2018, 7:10 PM CST (01:10 UTC)
Expired
Feb 10, 2018, 10:15 PM CST
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Choctaw County, MS, Oktibbeha County, MS, Webster County, MS

The radar

The Columbus AFB radar (KGWX), 82 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2018-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2018-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

997 
WGUS54 KJAN 110110
FFWJAN
MSC019-105-155-110415-
/O.NEW.KJAN.FF.W.0001.180211T0110Z-180211T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
710 PM CST SAT FEB 10 2018

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Choctaw County in central Mississippi...
  Western Oktibbeha County in northeastern Mississippi...
  Southeastern Webster County in north central Mississippi...

* Until 1015 PM CST

* At 709 PM CST, Doppler radar indicated heavy rain across the warned
  area. Up to two inches of rain have already fallen. Flash flooding
  is expected to begin shortly.

* Some locations that will experience flooding include...
  Ackerman, Maben, Mathiston, Chester, Reform, Sherwood, Sturgis and
  French Camp.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3358 8902 3356 8902 3357 8896 3355 8890
      3329 8904 3329 8945 3363 8919

$$

DB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Feb 10, 6:57 PM CST, 13 minutes earlier.

Area forecast discussion, Feb 10, 6:57 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
657 PM CST Sat Feb 10 2018

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:

Very poor flying conditions are anticipated for most of the
forecast period. Expect IFR/LIFR ceilings to become more
widespread as we go through tonight. Another wave of heavier and
more widespread RA/VCTS will move northeast through the forecast
area later this evening into the overnight, but expect pcpn to
become more scattered in nature Sunday. Fog/drizzle could also
reduce vsbys tonight into Sunday morning. /EC/

&&

.DISCUSSION...

Tonight through Sunday:

Not looking for much change in the forecast for the next 12-24
hours. Rain will continue across the region with a few embedded
thunderstorms. Still looking for periods of heavy to moderate rain
across the region. With a few rivers in flood and plenty of
standing water, decided to keep the limited flood for the entire
area. Rain continues to fill into the southeast and the risk for
severe seems to be on the decline. Models were really pegging the
next few hours for the best chance of any strong storms, so left
the hazard grids as they are through the evening. Left the
marginal risk in for tomorrow also but storms will likely be
elevated if anything happens. Lapse rates were ok, through the
afternoon and early evening. Should see a little instability with
a surge of warm/moisture advection expected ahead of the boundary
tomorrow. Temperatures around HBG should climb into the lower
70s. Limited for strong to severe storms seems ok for now. Model
temperatures were trending a little warm, so stuck with the blend.
Overall no real changes to the short term forecast.

Sunday night through next week:

Continue to expect a rainy and stormy period at the start of the
extended period before rainy and cloudy period will remain across
the area through the week. By Monday morning, expect the large
trough to be digging down through the northern Plains, Great Lakes
and into eastern Canada. At the surface, the cold front will have
moved towards the Gulf Coast while most of the convection will have
moved off the coast. There will still be enough lingering boundary
layer moisture to keep rain chances slowly filtering southeast
through morning. Expect rain chances to linger into the afternoon
but slowly filter to the southeast into the afternoon, with any
lingering chances for thunder winding down late Sunday night before
midnight. Expect the synoptic pattern to consist of southwesterly to
gradually transitioning to zonal flow aloft as the mid-level ridging
strengthens over the western Gulf of Mexico. At the surface, expect
lingering rain chances through the mid-week. Expect enough dry air
and surface ridging to filter in on Tuesday to help lower and shunt
most rain chances further south towards the Gulf Coast. Regardless
expect clouds to linger through the early portions of the week.

As mid-level ridging builds over the Gulf of Mexico, it will extend
and build into our area by mid-late week (Wednesday-Thursday). This
will help thermal profiles warm and begin to slowly shunt rain
chances further north. This will help us dry out some and warm well
above normals into the mid 70s or so. Kept to warmer trend on
Thursday due to warm thermal profiles. In addition, the strong
ridging will keep convection to become more diurnal as we move into
mid-late week but still somewhat cloudy into mid-late week. The
GFS/Canadian still show the front having enough push into the area
on Friday while the Euro is stronger with the mid-level ridging and
keeps the rain chances north for another day or so into the weekend.
Regardless, as the trough digs down, expect the cold front to move
near or just north of the ArkLaMiss region. This will help rain
chances to slowly filter south and increase towards the region into
the weekend. Extended CIPS hints at the same idea with most QPF &
PoPs off to our north and slowly filtering south. This is likely due
to stronger mid-level ridging over the Gulf and across our area.
Leaned towards lower PoPs around late week (Thursday-Friday), with
them slowly increasing from the north going into the weekend. /DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       62  64  42  52 / 100  50  27  28
Meridian      62  71  47  56 / 100  57  35  39
Vicksburg     55  59  39  49 /  89  56  43  18
Hattiesburg   65  73  52  61 /  94  66  55  42
Natchez       58  61  41  51 /  99  54  33  23
Greenville    45  47  35  45 /  46  32  29   9
Greenwood     49  52  38  48 /  60  62  31  16

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Feb 10, 12:41 PM CST, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
1241 PM CST Sat Feb 10 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>038-040>042-
047-060-111845-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Issaquena-Sharkey-Yazoo-Warren-Adams-
1241 PM CST Sat Feb 10 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and southwest Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Today through Tonight

Flash flooding remains possible through tonight. Periods of heavy
rain may bring an additional one to two inches of rain, leading
to more run-off and flooding.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Flash flooding will remain possible through Sunday. Periods of
heavy rain may bring an additional one to two inches, leading to
more run-off and flooding.

(www.weather.gov/images/jan/graphicast/image1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

MSZ039-043>046-048>056-058-059-061-062-111845-
Noxubee-Madison MS-Leake-Neshoba-Kemper-Hinds-Rankin-Scott-Newton-
Lauderdale-Claiborne-Copiah-Simpson-Smith-Clarke-Jefferson-
Franklin MS-Lincoln-
1241 PM CST Sat Feb 10 2018

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, south central Mississippi,
and southwest Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

FLOODING
THREAT...Limited
TIMING...Today through Tonight

A few strong to severe storms will be possible across the area
this afternoon and evening. Damaging winds and hail will be
possible. A tornado can not be ruled out. Flash flooding also
remains possible through the tonight, with an additional inch or
two possible over already saturated soils.

(www.weather.gov/images/jan/graphicast/image1.png)
(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Flooding is possible for the entire outlook area on Sunday. An
additional inch or two of rain over already saturated soils may
lead to flash flooding across the region.

A few strong to severe thunderstorms with damaging winds and hail are
possible for the outlook area Sunday. A few tornadoes can not be
ruled out.

(www.weather.gov/images/jan/graphicast/image1.png)
(www.weather.gov/images/jan/graphicast/image3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through Sunday night.

MSZ057-063>066-072>074-111845-
Jasper-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
1241 PM CST Sat Feb 10 2018

This hazardous weather outlook is for portions of east central
Mississippi, south central Mississippi, and southeast
Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today through Tonight

FLOODING
THREAT...Limited
TIMING...Today through Tonight

Isolated severe storms will be possible across the area this
afternoon and evening. Damaging winds, hail and a few tornadoes will
be possible. Flash flooding also remains possible through the
tonight, with an additional inch or two possible over already
saturated soils.

(www.weather.gov/images/jan/graphicast/image1.png)
(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Flooding is possible for the entire outlook area on Sunday. An
additional inch or two of rain over already saturated soils may
lead to flash flooding across the region.

A few strong to severe thunderstorms with damaging winds and hail are
possible Sunday. A tornado can not be ruled out.

(www.weather.gov/images/jan/graphicast/image1.png)
(www.weather.gov/images/jan/graphicast/image3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through Sunday night.

21

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 8:31 PM CSTRiver Flood WarningJANCarroll, Leflore59 hr
Feb 11, 9:52 AM CSTRiver Flood WarningJANClay3 days

Nearby

Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.